Analytic Hypoellipticity for a Sum of Squares of Vector Fields in ℝ3 Whose Poisson Stratification Consists of a Single Symplectic Stratum of Codimension Four

Part of the Progress in Nonlinear Differential Equations and Their Applications book series (PNLDE, volume 78)


We prove analytic hypoellipticity for a sum of squares of vector fields in ℝ3 all of whose Poisson strata are equal and symplectic of codimension four, extending in a model setting the recent general result of Cordaro and Hanges in codimension two [2]. The easy model we study first and then its easy generalizations possess a divisibility property reminiscent of earlier work of the author and Derridj in [3] and Grigis–Sjöstrand in [4].


Analytic Sum of squares Poisson stratification 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    M.S. Baouendi and C. Goulaouic; Analyticity for degenerate elliptic equations and applications, Proc. Symp. Pure Math, 23(1971), pp. 79–84.Google Scholar
  2. 2.
    P. D. Cordaro and N. Hanges; Analytic hypoellipticity for operators with symplectic strata of codimension two, preprint.Google Scholar
  3. 3.
    M. Derridj and D.S. Tartakoff; Local analyticity for \(\Box_b\) and the \(\overline\partial\) -Neumann problem at certain weakly pseudoconvex points, Commun. Partial Differential Equations, 13:12 (1988), pp. 1521–1600.MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    A. Grigis and J. Sjostrand; Front d’onde analytique et somme de carrés de champs de vecteurs, Duke Math. J., 52 (1985), pp. 35–51.MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    F. Hirzebruch; Topological Methods in Algebraic Geometry, Springer-Verlag, New York, 1966.MATHGoogle Scholar
  6. 6.
    J. Sjöstrand; Analytic wavefront set and operators with multiple characteristics, Hokkaido Math. J., 12(1983), pp. 392–433.MATHMathSciNetGoogle Scholar
  7. 7.
    D.S. Tartakoff; Local analytic hypoellipticity for \(\Box_{b}\) on non-degenerate Cauchy Riemann manifolds, Proc. Nat. Acad. Sci. U.S.A., 75(1978), pp. 3027–3028.MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    D.S. Tartakoff; On the local real analyticity of solutions to \(\Box_b\) and the \(\overline{\partial}\) -Neumann problem, Acta Math., 145(1980), pp. 117–204.CrossRefMathSciNetGoogle Scholar
  9. 9.
    D.S. Tartakoff; Analytic hypoellipticity for \(\Box_b +c\) on the Heisenberg greoup: an \(L^2\) approach, Far East J. App. Math., 15(3) (2004), pp. 353–363.MATHMathSciNetGoogle Scholar
  10. 10.
    F. Treves; Analytic hypoellipticity of a class of pseudo-differential operators with double characteristics and application to the \(\overline{\partial}\) -Neumann problem, Commun. Partial Differential Equations, 3(1978), pp. 475–642.MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    F. Treves; On the analyticity of solutions of sums of squares of vector fields, in Phase Space Analysis of Partial Differential Equations, Editors A. Bove, F. Colombini and D. Del Santo, in the series Progress in Nonlinear Differential Equations and Their Applications, Birkhauser, Boston, 2006.Google Scholar

Copyright information

© Birkhäuser Boston 2009

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of Illinois at ChicagoChicagoUSA

Personalised recommendations